GYNECOLOGY / WOMEN'S HEALTH
FORUM
Vaginal infection 1+ year. won't go away, all tests normal?
Avatar_f_tn
by mandapanda527, Feb 03, 2010
For the past year I've been dealing with some kind of (vaginal) infection. Back in January of '09 I had a UTI for the first time, went to the dr, was put on Cipro. After a week or two the UTI went away, but then I developed this constant discharge, that is white and kind of pasty, has a sour smell, and I have occasional pelvic/back pain and pain with insertion. I was told BV and/or yeast but the cultures do not grow anything out. No yeast, no fungi, no bacteria, no aerobic or anaerobic bacteria. I just have 'lots' of white blood cells and a few 'clue cells' every now and again. I've been on constant medications, about 15-18 different kinds, including a 2 month round of steroids (they thought it was auto-immune, but those only made it worse). Had 2 cyrosurgeries because I was also told it was 'cervicitis' and the procedures would help--they didn't. I am negative for all STDs and had a normal papsmear. Had a vaginal ultrasound done and my ovaries were fine, I just had inflammation internally. The doctor I've been to most recently said that my vaginal tissues look very healthy and he is perplexed that every test is coming back normal; he started to think maybe the discharge was coming from my endocervix, so I'm on more meds that I have been on before, but the culture is still not growing anything out.

I've seen a ton of doctors and everything some how always comes back normal. However, this is NOT normal. Maybe it is a coincidence that it started after the UTI a year ago, but it is driving me crazy! I have not had sex at all since this started. It has put quite a strain on my relationship and has made me incredibly depressed. I am only 21 and as far as I know, I am very healthy, aside from this. I've never had any problems before and I just don't know what to do. This problem makes me feel disgusting and I'm just scared that no one can even diagnose me with anything. Please help!

Answer:
603463_tn?1220630455
by Elaine Brown, MDBlank, Feb 09, 2010
Hi!
Your story is (unfortunately) common.  That does not mean that it is easy to cure though!
If you were my patient, I would recommend stopping ALL medications at this point.
I would probably have you return after a week OFF all meds and then re-do the cultures and wet mount.  ( I doubt that they will show anything different though ).
One culture you may want to consider if you haven't already done so, is Mycoplasma/ureaplasma.
What I think the problem boils down to though is that when you took the Cipro, it devastated the normal "good" vaginal bacteria, and they haven't had a chance to recover yet. So, unless I found something new on the lab results, I would probably start treating you with VSL#3 or other probiotic of your choice that contain high
numbers of lactobacilli.  For any external irritation, I would  recommend using only vegetable shortening ( such as crisco ) with no color or scent or additive.
You could even consider inserting the probiotics vaginally.

It may be that you have an infection that we can't diagnose.  In this case, boosting your body's normal defenses--the good bacteria--will help you fight it

There are some other things to try too, so if no success--write in again!
Good luck!
Dr B
Related Discussions
Member Comments (29)
Avatar_f_tn
by mandapanda527, Feb 04, 2010
I should also add that I have been to an allergist and according to him, I have no allergies what so ever, so I'm not having a reaction to something (however I do have Celiac Disease, though it's probably irrelevant to this). I've had my ige levels checked and had my sed levels checked. All normal. I only use hypoallergenic soaps and detergents.

The UTI that may or may not have started this all was very severe. Could I be having some kind of kidney or uterus issue going on rather than it being vaginal? I don't really understand what is or what can cause vaginal discharge in the first place.

Thanks
Avatar_n_tn
by JOEY54, Feb 17, 2010
Did they do a biopsy?
Avatar_f_tn
by 01reddog, Feb 17, 2010
I TOO, HAVE NO CLUE TO MY PROBLEM WITH VULVAR-REDNESS AND SEVERE BURNING EVEN DN MY THIGH...I HAVE BEEN TREATED AS YOU HAVE TO NO AVAIL, NOW GOING ON 3 MONTHS AND I DID HAVE A BIOPSY, CAME BACK NEGATIVE.  WENT OFF ALL MED'S 2 DAYS AGO, JUST USING VASELINE AND CLEAN THE AREA EVERY TIME I URINATE.  YOU OR ANYONE ELSE HAVE A CLUE WHAT TO DO?????
Avatar_f_tn
by mandapanda527, Feb 18, 2010
No, I have not had a biopsy done yet. My doctor said he's considering doing that the next time I go in, but my appointment is not until the very end of April. He doesn't think it'd help with a diagnosis though and doesn't want to put me through the pain if he doesn't have to. I want to try some natural remedies on my own though so I'm not going to bother moving the appointment sooner.

I've been taking probiotics specifically for vaginal flora health, as the doctor here and some others dealing with similar issues on other message boards have suggested. Hopefully it'll work, but I won't be able to tell for another week or so. What this doctor is saying here is exactly what I have thought all along, and by far it makes the most sense, so at least I find some comfort in that.
Avatar_f_tn
by mama2forya, Feb 21, 2010
I have had Bv every month for the last 8 mths and alls my gyne does is put me on the antibiotics and tells my that it is very common for women to get this and there is nothing else to do. It is very frustrating is there any doctors out there that actually care about there patients. I am not taking any more antibiotics because they work until I am done taking them and then comes right back, what else can I do to help this issue I have read about probiotics and asked my doc if that would help and she said no its juct a ph imbalance in your body?
Avatar_n_tn
by ligamara, Feb 22, 2010
For months I had a burning, white discharge after taking flagyl and anti-yeast meds for what I know believe to have been vaginal atrophy due to breastfeeding.  My gynos didn't even offer the vaginal atrophy as an explanation even though I asked about it, but after reading up on it, I'm sure that's what I had.  I was no longer nursing, but the white discharge and pain and itching were seriously affecting my mental health.  All STD tests were neg, as were yeast and BV tests.  Finallly my 3rd gyno wrote out a prescription for SolcoTrichovac, a vaccine that helps agains Trichomoniasis (which I didn't have) and other, "nonspecific bacterial infections".  The gyno wasn't too enthusiastic about the vaccine, but she had nothing else to offer, and she said she had patients who swear by it.  After the 2nd of 3 injections, each 2 weeks apart, the white discharge and burning is gone!  I had been using boric acid suppositories for months as the only short-term cure that worked.  I tried everything, orally and vaginally -- probiotics, garlic, propolis, hydrogen peroxide, only the boric acid worked for 12 - 24 hours, and now of course, the vaccine.  Don't know if it's available outside of Europe.
Avatar_f_tn
by mandapanda527, Feb 22, 2010
Hmm. I've never heard of that, but it's worth checking in to even if it isn't available where I am, thank you. How long have you been symptom free since the vaccine? Or do you just have to keep getting it if it reoccurs? I haven't tried boric acid yet, but I've been reading about it and most say it helps with yeast but not bacteria. I just keep posting this on every medical forum I can find and try to find people with similar stories so I can have new things to discuss with my doctors. So frustrating, but at least I am not alone. Very taxing thing to go through, both physically and emotionally, that's for sure.

Unfortunately for me, the probiotics have not been helping either. Doesn't help that I just got over my menstrual cycle I'm sure..still trying to hold onto some hope that it'll get figured out soon...by someone.


Also @ Mama2forya, I feel your pain. I've been to about 6 doctors for this problem over the last 13 months. I kept switching because I was noticing that the first 2 I saw never did any tests. They just kept writing prescription after prescription after prescription. I wish I would have spoke up and said "enough" because constantly being on meds isn't good for your body, especially when they aren't helping.

I am in the same boat as you are. I refuse to take any more antibiotics until we can get a clear idea as to what EXACTLY is going on. It's frustrating to get a doctor to actually listen and admit that they were WRONG about a previous diagnosis. Hang in there, we will both find someone who will help us get rid of this!!!
Avatar_f_tn
by 01reddog, Feb 23, 2010
As everyone else who has a comment on this site, I have tried everything, Dr's/prescriptions and antibotics, nothing worked.  Now, I am on Premerin, also using ALBOLENE to clean the whole area inc. dn my thighs.  Also, clean with this moisturizing cleanser after URINATING.  At least I am not BURNING as before, TIME WILL BE THE ANSWER....if all this works all of you will be notified.
01reddog